Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Birmingham, AL

May 15, 2018Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 15, 2018, 5:34 PM CDT for Jefferson County, Alabama. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 5:34 PM CDT (22:34 UTC)
Expired
May 15, 2018, 6:00 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 31 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:46 PM CDTHAIL 0.5Fairfield, ALDIME SIZE HAIL AT MILES COLLEGE.
May 15, 5:48 PM CDTHAIL 0.51 E Brighton, ALDIME SIZE HAIL REPORTED ALONG HIGHWAY 11.
May 15, 5:49 PM CDTHAIL 0.5Fairfield, ALDIME SIZE HAIL NEAR FAIRFIELD CITY PARK.
May 15, 5:50 PM CDTTSTM WND DMGMidfield, ALFEW REPORTS OF TREES DOWN IN/AROUND THE MIDFIELD AREA. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS54 KBMX 152234
SVRBMX
ALC073-152300-
/O.NEW.KBMX.SV.W.0041.180515T2234Z-180515T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
534 PM CDT TUE MAY 15 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  South central Jefferson County in central Alabama...

* Until 600 PM CDT.

* At 533 PM CDT, a severe thunderstorm was located over Splash
  Adventure, or over Bessemer, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Southwestern Birmingham, Hoover, Bessemer, Hueytown, Fairfield,
  Pleasant Grove, Midfield, Brighton, Lipscomb, Splash Adventure,
  Ross Bridge, Bluff Park, McDonald Chapel, McCalla, Promenade
  Tannehill, Dolomite, Shannon and McAdory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3331 8702 3340 8708 3352 8692 3340 8682
TIME...MOT...LOC 2233Z 058DEG 3KT 3341 8697 

HAIL...1.00IN
WIND...60MPH
 
$$

61
2 follow-up statements
255 
WWUS54 KBMX 152252
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
552 PM CDT TUE MAY 15 2018

ALC073-152300-
/O.CON.KBMX.SV.W.0041.000000T0000Z-180515T2300Z/
Jefferson AL-
552 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL JEFFERSON COUNTY...

At 551 PM CDT, a severe thunderstorm was located over Splash
Adventure, or over Bessemer, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Pleasant
Grove, Midfield, Brighton, Lipscomb, Splash Adventure, Promenade
Tannehill and Dolomite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3333 8699 3340 8704 3352 8692 3343 8685
TIME...MOT...LOC 2251Z 058DEG 3KT 3340 8699 

HAIL...1.00IN
WIND...60MPH
 
$$

61
611 
WWUS54 KBMX 152301
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
601 PM CDT TUE MAY 15 2018

ALC073-152310-
/O.EXP.KBMX.SV.W.0041.000000T0000Z-180515T2300Z/
Jefferson AL-
601 PM CDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JEFFERSON COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3333 8699 3340 8704 3352 8692 3343 8685
TIME...MOT...LOC 2300Z 058DEG 3KT 3340 8700 

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:39 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 15, 2:39 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
239 PM CDT Tue May 15 2018

.SHORT TERM...

Three distinct areas of showers this afternoon as the area of low
pressure remains to our southeast. The activity in the west and
central sections of the state have developed along outflow
boundaries left over from yesterday's storms. There's some
intensity on the showers/storms right along and ahead of these
lines, but activity would be strong at best. The best coverage
remains in the southeast, as it remains the area closet to the low
and and will see the biggest impact in regards to activity. We
will see a decrease in coverage across the west and central during
the evening as we lose the heating from the day, but we will still
have a good chance at rain in the southeast.

16

.LONG TERM...
Wednesday through Tuesday.

/Adjusted Max Temperatures and orientation of highest PoPs, but
overall not much of a change. One thing to keep in mind through
the end of the week is that this system will provide a high chance
of seeing rain, as far as the synoptic pattern is concerned.
However, activity will remain scattered, so while percentages
remain on the higher side, the coverage of the activity may not be
as high. What this means is that one area may see rain, while
another area does not even with with the high chances on one day
and then just opposite the next./ 16

The forecast in the extended period doesn't change too much.
Synoptically, a cut-off low over the Great Basin leads to a
blocking pattern for most of the CONUS. A subtropical low phases
in with a weak trough over the Southeastern States and remains in
the vicinity through early next week. Tropical moisture associated
with the subtropical low will persist for Central AL and due to
the synoptic troughing and low pressure, we'll see enhanced lift
across the area each day. Therefore, expect decent rain chances
for each period in the next 7 days with the better coverage being
in the afternoons, associated with the diurnal instability trends.
I don't expect there to be nonstop rain, rather off and on
showers/storms through the day based on where initiation takes
place. Rain totals for the next 7 days remain on the lower side,
only coming out to be in the 1-2 inch range, though I do expect
locally higher amounts given the high PWATs for this time of year.

Models continue to hint that the upper level trough axis could shift
to our east at some point early next week as high pressure builds
in. However, guidance remains inconsistent on when that exactly
takes place, so will maintain likely PoPs for Monday and slight
chance for Tuesday.

The good news is that with the continued rainy pattern for the
remainder of this week and into the weekend, afternoon high
temperatures will be moderated to near-average.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Overall VFR conditions are in place. There is a better chance at
seeing showers and storms at TOI and MGM due to the second banding
feature associated with the low in the Gulf of Mexico. There is
also a band of showers and isolated storms developing from EET to
ANB associated with an outer band of the tropical moisture. Given
the nature of the activity went with predominate showers and
tempo tsra for these sites. Lowering of clouds to MVFR possible
IFR by 10Z south and 12Z north as the tropical airmass continues
to filter into the region.

16

&&

.FIRE WEATHER...

A tropical airmass will move into the region and bring wetting
rain chances for much of the week. Patchy fog/low clouds will be
possible Wednesday and Thursday mornings. Otherwise, there are no
fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  83  65  82  65 /  20  70  40  80  40
Anniston    67  83  65  82  66 /  20  70  50  80  50
Birmingham  68  87  68  84  68 /  30  50  40  70  30
Tuscaloosa  69  89  67  86  67 /  60  40  60  50  30
Calera      67  85  66  83  67 /  20  50  30  70  30
Auburn      67  80  65  81  67 /  70  70  50  80  50
Montgomery  68  87  67  85  68 /  50  70  30  70  40
Troy        68  83  66  84  68 /  80  70  40  70  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 15, 3:41 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
341 AM CDT Tue May 15 2018

ALZ011>015-017>050-161145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
341 AM CDT Tue May 15 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 15, 1:47 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
147 PM CDT TUE MAY 15 2018

ALZ025-035-151930-
Chilton AL-Shelby AL-
147 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON AND SOUTH
CENTRAL SHELBY COUNTIES UNTIL 230 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lay Lake, or 7 miles south of Columbiana, moving southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Calera, Jemison, Thorsby, Chilton County Motor Sports Park, Lay Lake,
Shelby, Minooka Park and Highway 145 and CR 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 8688 3305 8688 3314 8659 3306 8652
      3304 8652 3284 8683
TIME...MOT...LOC 1847Z 055DEG 16KT 3307 8662

56
Special weather statement, May 15, 5:19 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
519 PM CDT TUE MAY 15 2018

ALZ024-152245-
Jefferson AL-
519 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brighton, or over Hueytown. This storm was nearly stationary.

Dime size hail will be possible with this storm.

Locations impacted include...
Southwestern Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood,
Hueytown, Fairfield, Pleasant Grove, Midfield, Adamsville, Brighton,
Lipscomb, Sylvan Springs, Mulga, Maytown, North Johns, Birmingham
Fairgounds, Edgewater, Ensley and Bluff Park.

LAT...LON 3340 8677 3330 8708 3329 8709 3329 8711
      3355 8712 3360 8685
TIME...MOT...LOC 2218Z 087DEG 4KT 3343 8696

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:47 PM CDTSpecial Weather StatementBMXChilton43 min
May 15, 5:19 PM CDTSpecial Weather StatementBMXJefferson26 min
May 15, 6:05 PM CDTSpecial Weather StatementBMXJefferson25 min
May 15, 6:15 PM CDTFlash Flood WarningBMXJefferson3 hr
May 15, 6:58 PM CDTSpecial Weather StatementBMXBlount32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.